Alert archive / Indiana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 9, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 6, 2022, 3:28 AM EST for 5 counties in Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2022, 3:28 AM EST (08:28 UTC)
- Expired
- Mar 6, 2022, 4:00 AM EST
- In force
- 32 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Delaware County, IN, Hancock County, IN, Henry County, IN, Madison County, IN, Randolph County, IN
The radar
The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 3:37 AM EST | TSTM WND GST 60 | 4 E Royerton, IN | POLES DOWN AT INTERSECTION OF COUNTY ROADS 650 EAST AND 500 NORTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 1:03 AM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1944 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206
WUUS53 KIND 060828
SVRIND
INC035-059-065-095-135-060900-
/O.NEW.KIND.SV.W.0009.220306T0828Z-220306T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
328 AM EST Sun Mar 6 2022
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southeastern Madison County in central Indiana...
Northeastern Hancock County in central Indiana...
Delaware County in east central Indiana...
Randolph County in east central Indiana...
Northern Henry County in east central Indiana...
* Until 400 AM EST.
* At 327 AM EST, a severe thunderstorm was located near Muncie,
moving east at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Selma around 335 AM EST.
Albany and Parker City around 340 AM EST.
Farmland around 345 AM EST.
Other locations in the path of this severe thunderstorm include
Winchester, Ridgeville, Union City and Saratoga.
This includes Interstate 69 between mile markers 222 and 251.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 8520 3993 8520 3989 8587 4022 8558
4038 8558 4038 8522 4031 8522 4031 8480
4001 8481
TIME...MOT...LOC 0827Z 258DEG 59KT 4017 8545
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AU/501 follow-up statement
119
WWUS53 KIND 060845
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
345 AM EST Sun Mar 6 2022
INC059-095-060854-
/O.CAN.KIND.SV.W.0009.000000T0000Z-220306T0900Z/
Madison IN-Hancock IN-
345 AM EST Sun Mar 6 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON AND
NORTHEASTERN HANCOCK COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM EST for
central and east central Indiana.
LAT...LON 4000 8520 3993 8520 3991 8558 4005 8556
4017 8531 4031 8522 4031 8480 4001 8481
TIME...MOT...LOC 0844Z 258DEG 59KT 4023 8508
$$
INC035-065-135-060900-
/O.CON.KIND.SV.W.0009.000000T0000Z-220306T0900Z/
Delaware IN-Randolph IN-Henry IN-
345 AM EST Sun Mar 6 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EST
FOR SOUTHEASTERN DELAWARE...RANDOLPH AND NORTHERN HENRY COUNTIES...
At 344 AM EST, a severe thunderstorm was located near Winchester, or
11 miles southeast of Dunkirk, moving east at 70 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Union City and Saratoga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 8520 3993 8520 3991 8558 4005 8556
4017 8531 4031 8522 4031 8480 4001 8481
TIME...MOT...LOC 0844Z 258DEG 59KT 4023 8508
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AU/50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:17 AM EST, 11 minutes earlier.
Area forecast discussion, Mar 6, 3:17 AM EST, 11 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 317 AM EST Sun Mar 6 2022 .Short Term...(Today through Monday) Issued at 317 AM EST Sun Mar 6 2022 Before 12Z... A pre-frontal line of strong to severe convection was moving across central Indiana early this morning. These were in an area of 250-500 J/kg mixed layer CAPE, along with winds of 50+kt not too far off of the surface. This line will continue to move quickly east during the remainder of the night, exiting well before 12Z. However, additional showers could develop to the south along the pre-frontal trough before 12Z. Will keep PoPs going in the pre-first period as needed based on radar trends and latest hi-res guidance. Wind gusts behind the line of storms are not near Wind Advisory criteria, so will cancel the Advisory at issuance time. After 12z Today... After 12Z, there could be some lingering showers near the pre- frontal trough in the south. Will continue with some lower PoPs there this morning. The surface cold front will move through the area today, but not expecting any rain to develop along it with the focus on the pre-frontal trough. Temperatures will fall some behind the front then rebound during the afternoon with some sunshine (but nowhere near Saturday's temperatures). Tonight... Tonight, an upper trough will allow a surface low to deepen as it moves along the front to the south. This will bring the front back north into the area as a warm front. NAM is farther north than the GFS/ECMWF, but that is typical. At the moment believe the low will move through the southern third of the forecast area. A strong low level jet of 60-70kt will bring in precipitable water values over 1.25 inches to the area, close to the climatological maximum. However, forecast QPF amounts of 1 to 2 inches are below Flash Flood Guidance. Will continue to mention localized flood threat but do not plan on any flood watches at this time. Will go high PoPs all areas though given the forcing and moisture. Other concern will be the severe weather threat across the south overnight tonight as the surface low moves through. The strong low level jet, similar CAPEs to what's going on at the moment, and good shear values all point to the possibility of severe weather. The only caveat would be the unfavorable time of day, but feel the system is strong enough to overcome this. The Storm Prediction Center's Marginal and Slight Risks across the south look reasonable. Monday... Weaker showers and some storms will be ongoing across the southeast at 12Z Monday, so will have higher PoPs there in the morning with lesser PoPs elsewhere. By afternoon, only some low PoPs will be across the southeast to account for any lingering showers as the system exits. Temperatures will fall behind the system on Monday, back into the 40s. && .Long Term...(Monday night through Saturday) Issued at 317 AM EST Sun Mar 6 2022 Broad upper troughing will continue across the area during the long term, with a deeper trough moving in for next weekend. At the surface, high pressure will keep the area dry through Thursday. As the deeper upper trough moves in late week into the weekend, a surface cold front accompanied by an area of low pressure will bring precipitation chances Thursday night through Friday night. The front will be a good push of cold air, so forcing should be high enough for likely PoPs on Friday. There remains some uncertainty on timing of the system and where the surface low will move. These will have impacts on precipitation type. For now will go with a rain and snow mix for the area. Dry weather will return for the weekend proper with high pressure moving back in. Temperatures will return to above normal by mid-week ahead of the strong cold front, then fall to well below normal readings for Saturday. Some rebounding of temperatures is possible on Sunday as the high moves east. && .Aviation...(06Z TAF Issuance) Issued at 1014 PM EST Sat Mar 5 2022 IMPACTS: * Gusty winds continuing through the night into Sunday. * Low level wind shear early in the period. * Showers and isolated thunderstorms possible overnight. * Brief MVFR ceilings Sunday morning with restrictions returning in showers very late in the period. DISCUSSION: Winds will continue to be strong and gusty out of the southwest ahead of an approaching cold front and line of showers with embedded thunderstorms. While some weakening of this precipitation is anticipated, precipitation is still expected at most of the sites overnight. Will carry VCTS at LAF where convection is most likely to impact, but go with just showers elsewhere. Low level wind shear will be an issue for the first few hours of the period, with 2kft winds of 50-55KT. Surface gusts around 30KT look to strengthen a bit to around 35KT a little later tonight associated with the showers and approaching front. Gusts will drop back into the 20s late tonight into Sunday. MVFR ceilings may develop late tonight into early Sunday before VFR conditions return across the area during the day on Sunday. Restrictions look to return late in the period as additional showers and perhaps thunderstorms move back into the region. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...50 Long Term...50 Aviation...Nield
Hazardous weather outlook, Mar 5, 9:18 PM EST, 6 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 918 PM EST Sat Mar 5 2022 INZ021-028>031-035>049-051>057-060>065-067>072-070230- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 918 PM EST Sat Mar 5 2022 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Gusty southerly winds to around 40 mph are possible through tonight, with isolated higher gusts. Use caution if driving, especially on west to east oriented highways. Unsecured outdoor objects may be blown about. A line of showers with isolated to scattered thunderstorms is possible tonight. A severe wind gust cannot be ruled out within any thunderstorm. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An area of potentially heavy rain and isolated thunderstorms will move through Sunday night and Monday. At this time, the axis of heaviest rain is expected over the southern half of central Indiana, roughly along and south of I-70 and along/north of I-64. In this area, 1-3 inches of rain are possible through Sunday night and Monday. This amount of rain could result in flooding of some creeks, streams, and rivers, and possibly isolated flash flooding where rainfall rates are highest across southern counties of central Indiana. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated in the near term, but may be requested tonight and Sunday night if heavy rain and storms materialize. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Mar 6, 12:17 AM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1217 AM EST Sun Mar 6 2022
INZ039-046>048-054-055-060545-
Johnson IN-Morgan IN-Hendricks IN-Hancock IN-Hamilton IN-Marion IN-
1217 AM EST Sun Mar 6 2022
...A strong thunderstorm will impact portions of western Hancock,
northeastern Morgan, northwestern Johnson, southeastern Hendricks,
Marion and southeastern Hamilton Counties through 1245 AM EST...
At 1215 AM EST, Doppler radar was tracking a strong thunderstorm over
Mooresville, or 16 miles southwest of Indianapolis, moving northeast
at 75 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Southport around 1225 AM EST.
Greenwood and Beech Grove around 1230 AM EST.
Other locations in the path of this storm include Indianapolis,
Lawrence and Greenfield.
This includes the following highways...
Interstate 65 between mile markers 101 and 123.
Interstate 69 between mile markers 200 and 213.
Interstate 70 between mile markers 59 and 104.
Interstate 74 between mile markers 69 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4001 8586 3994 8586 3994 8582 3972 8570
3970 8578 3970 8595 3966 8595 3952 8647
3974 8655 4006 8589
TIME...MOT...LOC 0515Z 239DEG 66KT 3962 8637
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AU/50Special weather statement, Mar 6, 12:38 AM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1238 AM EST Sun Mar 6 2022
INZ039>042-048-049-060615-
Randolph IN-Henry IN-Madison IN-Delaware IN-Hancock IN-Hamilton IN-
1238 AM EST Sun Mar 6 2022
...A strong thunderstorm will impact portions of Madison, northern
Hancock, Delaware, Randolph, northern Henry and eastern Hamilton
Counties through 115 AM EST...
At 1237 AM EST, Doppler radar was tracking a strong thunderstorm near
Elwood, or 9 miles northwest of Anderson, moving northeast at 70 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of Madison, northern
Hancock, Delaware, Randolph, northern Henry and eastern Hamilton
Counties, including the following locations... Summit Lake State
Park, Ingalls, Fortville, Farmland, Cadiz, Orestes, Union City, Ball
State University, Selma and Gaston.
This includes the following highways...
Interstate 69 between mile markers 212 and 252.
Interstate 70 near mile marker 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3981 8589 4022 8591 4022 8586 4029 8586
4038 8573 4038 8522 4031 8522 4030 8480
4016 8481
TIME...MOT...LOC 0537Z 240DEG 68KT 4020 8581
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AU/50Local storm report, Mar 6, 1:53 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
153 AM EST SUN MAR 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND DMG ATTICA 40.29N 87.25W
03/06/2022 FOUNTAIN IN PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&Local storm report, Mar 6, 3:01 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
301 AM EST SUN MAR 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND GST 3 ENE CAMDEN 40.62N 86.48W
03/06/2022 M62 MPH CARROLL IN TRAINED SPOTTER
AT COUNTY ROADS 500 NORTH AND 225 EAST. ALSO
HAIL ABOUT 0.5 INCHES IN DIAMETER LASTED
ABOUT 5 MINUTES.
&&
AGMLocal storm report, Mar 6, 3:06 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
306 AM EST SUN MAR 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM TSTM WND GST 3 WSW FRANKFORT 40.27N 86.56W
03/06/2022 M58 MPH CLINTON IN AWOS
AT KFKR FRANKFORT MUNICIPAL AIRPORT.
&&
AGMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 12:17 AM EST | Special Weather Statement | IND | Hancock, Marion | 28 min |
| Mar 6, 12:38 AM EST | Special Weather Statement | IND | Delaware, Madison, Randolph | 37 min |
| Mar 6, 1:23 AM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Vermillion, Warren | 22 min |
| Mar 6, 1:41 AM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Putnam, Vermillion | 34 min |
| Mar 6, 1:47 AM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton, Fountain, Montgomery, Tippecanoe, Vermillion and 1 more | 43 min |
| Mar 6, 2:11 AM EST | Severe Thunderstorm Warning | IND | Boone, Clay, Clinton, Fountain, Hendricks, Montgomery and 4 more | 34 min |
| Mar 6, 2:27 AM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard, Montgomery, Tippecanoe, Tipton | 33 min |
| Mar 6, 2:42 AM EST | Severe Thunderstorm Warning | IND | Boone, Clinton, Hamilton, Hendricks, Marion, Montgomery and 2 more | 33 min |
| Mar 6, 2:54 AM EST | Tornado Warning | IND | Boone, Hamilton, Madison | 36 min |
| Mar 6, 3:05 AM EST | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Henry, Madison, Randolph, Tipton | 25 min |
| Mar 6, 3:16 AM EST | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Henry, Madison, Marion | 29 min |
| Mar 6, 3:19 AM EST | Tornado Warning | IND | Delaware, Madison | 26 min |
| Mar 6, 3:58 AM EST | Severe Thunderstorm Warning | IND | Randolph | 17 min |
| Mar 6, 12:15 PM EST | River Flood Warning | IND | Gibson, Knox | 21 days |
| Mar 6, 12:15 PM EST | River Flood Warning | IND | Jackson, Lawrence, Washington | 5 days |
| Mar 6, 6:04 PM EST | Flood Watch | IND | Bartholomew, Brown, Clay, Daviess, Decatur, Greene and 19 more | 14 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.